2.13.2015

Xombie Hands

I came across a message board where a fellow Xeloda swallower said she actually lost her fingerprints due to the continual shedding of large chucks of skin from her fingers. I'd believe it. Especially now that I'm on the other side of what has been a very long and uncomfortable week.

Though I've talked about peeling hands and feet from the beginning, I've suffered from what I'm now considering a very mild case of hand/foot syndrome. I'm officially taking back every complaint I ever uttered. Last week sh*t got real, and I'm only allowed to use words like that because my hands and feet have been to hell and back in the last 7 days.

One night I couldn't bear the discomfort of slipping my cracked, sensitive, Bag Balm-coated, vitamin E-soaked hands into that cheap pair of knit gloves I picked up at Target, so I wrapped them in gauze and slept like a mummy. And last night the entire pad of my left foot decided it was time to peeled off in such a massive chunk, that Merrick regretted not buying that microscope he's been wanting so he could study the dead sheet of skin in detail. I also considered leaving the massive chunk of skin attached to my foot, and using the pocket it created to store additional nuts for the remainder of winter. Or hide money from potential muggers.

Of course I took a photo. I'll save you from mild regurgitation and not show you the one with the entire ball of my foot falling off. I'll just show you the end result. It's so satisfying for me. Partly because it doesn't hurt at all now. And partly because this is the glorious end result of me walking around in Uggs and fuzzy dollar bin socks for the last few weeks.

Curiosity killed this cat, and I finally had to know what exactly was causing my hands and feet to get a staring roll on The Walking Dead. I assumed it was the excessive killing off of healthy skin cells, since chemo just LOVES to kill all the good stuff. But I was wrong, sort of.

Apparently there is no answer, just a bunch of theories. So I'll lump this in with the Loch Ness Monster, the true color of my hair, and which way the toilet paper roll is really supposed to go.

The most popular thought has to do with capillaries in your hands and feet breaking due to use, pressure, and friction. This in turn causes an inflammatory reaction, that then leaks some of that tasty pill poison into the general area of my palms and feet. It's just tasty all around, and creates a most unsexy, most sensitive, most raw, most painful result on two areas of your body you can't help but use.

I don't know if it's going to continue to get worse with each round, or I just need to be a little more proactive in the attention I pay to my extremities. But for now, there will be no nail polish drawing attention to my hands, and for once I'm grateful flip flop season is still a few months away.



2 comments:

Carrie S. said...

I guess you can't do much for dying skin, but have you tried coconut oil? I have heard good things for (regular) dry feet. Maybe it would help a little?

Wanda said...

I don't think the nut storing would work but the money now- that has potential ;-)